Endgames Case report

Sprouting a warfarin interaction

BMJ 2010; 341 doi: http://dx.doi.org/10.1136/bmj.c2621 (Published 14 July 2010) Cite this as: BMJ 2010;341:c2621
  1. Lawrence R Kidd, foundation year 2 in general surgery1,
  2. D H Hanumantharaya, specialist registrar in gastroenterology2
  1. 1Singleton Hospital, Swansea
  2. 2Morriston Hospital, Swansea
  1. Correspondence to: L R Kidd kiddlr{at}cardiff.ac.uk

    Case history

    A 70 year old woman was admitted with increasing shortness of breath and feeling generally unwell. The onset of these symptoms had coincided with a mild worsening of her angina.

    Her medical history included recurrent pulmonary emboli for which she was on lifelong warfarin (15 mg/day, international normalised ratio (INR) stable and therapeutic), an episode of severe pneumonia that necessitated admission to intensive care, and exertional angina for which she used a glyceryl trinitrate spray. She was on no additional medication, and described herself as being “very healthy,” taking great pride in maintaining a nourishing diet rich in fruit and vegetables.

    On examination the patient was alert and orientated. Respiratory rate was mildly increased, but blood pressure and oxygen saturations were normal. She had right sided bronchial breathing, and plain film radiographs showed right perihilar consolidation. She was treated for community acquired pneumonia with intravenous cefuroxime and oral doxycycline, as per local hospital trust guidelines.

    Two days after admission the patient showed clinical and subjective improvement. The haematology laboratory then phoned the doctor on call to say that the patient’s INR was greater than 15. There was no evidence of active bleeding. Following advice from a haematologist, the patient was treated with vitamin K. Over the next few days the INR decreased until the patient was deemed fit for discharge.

    Questions

    • 1 What is the mechanism of action of warfarin?

    • 2 What are the possible causes of this patient’s raised INR?

    • 3 How should a raised INR be managed in the acute setting?

    • 4 How should warfarin be recommenced in this patient?

    Answers

    1 What is the mechanism of action of warfarin?

    Short answer

    Warfarin inhibits the enzyme vitamin K epoxide reductase and thus prevents recycling of oxidised vitamin K. This lowers the amount of reduced vitamin K available, which, in turn, prevents carboxylation and activation of clotting factors dependent on vitamin K …

    View Full Text

    Sign in

    Log in through your institution

    Free trial

    Register for a free trial to thebmj.com to receive unlimited access to all content on thebmj.com for 14 days.
    Sign up for a free trial

    Subscribe